Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On the solution of block-tridiagonal systems arising from certain finite-difference equations

Author: J. M. Varah
Journal: Math. Comp. 26 (1972), 859-868
MSC: Primary 65F05
MathSciNet review: 0323087
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the solution of the linear systems arising from certain implicit finite-difference approximations to systems of linear differential equations. In particular, we consider those schemes which lead to matrices of block-tridiagonal form. There are two common methods for solving such equations: using a block-tridiagonal factorization (blocksolve), or treating the matrix as a band matrix (bandsolve).

First, we discuss conditions for ensuring the numerical stability of the block-tridiagonal factorization for general matrices of this form. Then, we compare the two methods for general block-tridiagonal matrices (including matrices arising from the Crank-Nicolson scheme for systems of parabolic equations) and for a more specialized block-tridiagonal matrix which arises from schemes of H. B. Keller for systems of two-point boundary value problems and parabolic equations.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65F05

Retrieve articles in all journals with MSC: 65F05

Additional Information

Keywords: Solution of difference equations, band matrices, block-tridiagonal matrices
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society